Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 28, 2000

Other Medications

Question from America On-Line:

I stopped taking "the pill" [for contraception] about two weeks ago (never started next pack after period, and I have been having a lot of blood sugars in the 50s and 60s mg/dl[2.8 mg/dl and 3.3 mmol/L]. Do you think its hormone related?

Answer:

The low blood sugars may be hormone related. Specifically, estrogen and progesterone found in the birth control pill have the ability to induce insulin resistance. Therefore, you may have to back off on insulin or other medications for your diabetes when the pill is stopped. The ability of the pill to induce clear changes in insulin/medication requirements varies with each individual so that some never notice a difference and others not a significant difference, especially prior to their period.

JTL